Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Why Am I Retaining Water?

Tuesday, 15 Jun 2010 09:55 AM

Question: I am an overweight (5’7”, 225 pounds), post-menopausal woman in her late 50s who has periodic problems with water retention that don’t seem to be related to sodium intake. It seems to be mostly in my ankles but sometimes makes my entire body uncomfortable.
Sometimes this discomfort includes difficulty breathing, as I have mild asthma. I gain about seven pounds in water-weight, and I take Aldactazide about four to seven days a month when my symptoms are at their worst. What could be causing me to retain water?

Dr. Hibberd's Answer:

Do not disregard water retention that affects your breathing. Peripheral edema from vein incompetence in your legs does NOT affect your breathing. Generalized fluid retention usually indicates an imbalance that should be investigated. You can no longer blame hormones since you are post-menopausal (unless you are using supplements that exacerbate fluid retention).

Even though you use a diuretic for symptom relief, I encourage you to consult your physician to make sure you aren’t having heart problems. Then consult an endocrinologist and perhaps also a nephrologist to help sort out why you are retaining fluid. You will be pleased you invested the time in your health, and I know you will be far more comfortable when you understand what exactly is causing you to retain fluids.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
217
2010-55-15
Tuesday, 15 Jun 2010 09:55 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved